Ann Trop Paediatr. 1998 Jun; 18(2): 139-44.
Paediatric enema syndrome in a rural African setting.
Hlabisa Hospital, Kwazulu Natal, Republic of South Africa.
We have observed a distinct clinical syndrome amongst acutely unwell children frequently associated with the administration of a traditional medicine enema. We describe the clinicopathological features of this 'enema syndrome' based on retrospective case note review of 50 consecutive admissions to a South African rural district hospital. Admission was frequently prompted by sudden, marked clinical deterioration following enema administration (68% seen within 24 h). Respiratory distress with tachypnoea, abdominal distension, hypotonia and loss of consciousness occurred frequently. In-hospital mortality was 28% and was higher in those receiving herbal (43%) rather than chemical (21%) enemas. Hyperkalaemia, leucocytosis (> 15,000 mm3) and respiratory distress occurred more frequently in those who died. Diagnosis of an underlying illness was established in 78%. Whilst the majority of enemas are given without incident, children struggling with an underlying illness may be unable to tolerate rectally administered traditional medicines. Toxic chemical substances in frequent use may increase complication rates.